Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 61, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 7, 2002, 6:36 PM EDT for Hawkins County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 2002, 6:36 PM EDT (22:36 UTC)
- Expired
- May 7, 2002, 7:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hawkins County, TN
The radar
The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:55 PM EDT | Thunderstorm Wind | Rogersville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 072236 SVRMRX TNC073-072315- /NEW.KMRX.SV.W.0084.072236-072315/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 636 PM EDT TUE MAY 7 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAWKINS COUNTY IN EAST TENNESSEE * UNTIL 715 PM EDT * AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF ROGERSVILLE...OR 7 MILES SOUTHEAST OF SNEEDVILLE...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROGERSVILLE AROUND 650 PM EDT MCCLOUD AROUND 655 PM EDT KEPLER AROUND 700 PM EDT AT 630 PM EDT HANCOCK LOCAL LAW ENFORCEMENT REPORTED NUMEROUS TREES DOWN JUST NORTH OF SNEEDVILLE. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. $$ LAT...LON 3653 8299 3642 8316 3635 8296 3649 8270
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:50 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, May 7, 3:50 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 350 PM EDT TUE MAY 7 2002 SHRA/TSRA CONTINUE TO MOVE EAST ACROSS NRN MID TN AND KY INTO NE TN/SW VA JUST AHD OF WEAK FRONTAL BOUNDARY. THIS BOUNDARY SLIPS S INTO SW VA/NE TN BY WED AND WITH ADDITIONAL S/WV ENERGY BUILDING THRU MID MS VLY WILL KEEP HIGH CHC POPS NRN FA WITH LOW OR NO CHANCE SRN FA TONITE. MODELS INDICATE A WARM FRONT PUSHES N MAINLY AFFECTING WRN PORTIONS FA LATE TONITE/1ST HALF OF DAY WED WHILE MOIST AXIS CONTINUES IN VCNTY WEAK FRONT ACROSS SW VA/NE TN SO WILL KEEP SOME POPS GOING ON WED WITH HIGHER CHC NRN ZONES. WARM SECTOR AIRMASS IN PLACE MUCH OF FA WED NITE AND NO FOCUS FOR PRECIP SO REMOVED SLGT CHC PREVIOUSLY IN ZONES. MAIN UPR TROF SWINGS EAST ON THU AND CD FNT DROPS SE TWD FA WITH TIMING OF PRECIP MAINLY THU AFTERNOON AND EVENING SO WORDED AS SUCH. GENERALLY WENT CLOSER TO MILDER MOS MINS/MAXES BUT DIFFERENCE NOT THAT GREAT IN GUIDANCE. CHA BT 067/087 067/085 063 20231 TYS BT 064/085 066/083 061 20231 TRI ET 061/082 061/082 058 20541 OQT BT 064/085 066/083 061 20231= .MRX... NC...NONE. TN...NONE. VA...NONE.
In the hours before
Local storm report, May 7, 6:36 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
636 PM EDT TUE MAY 7 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM SNEEDVILLE TN WIND DAMAGE
05/07/02 HANCOCK LOTS OF TREES DOWN IN
NORTH PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 6:18 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 42 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.